[Skip to Content]
Access to paid content on this site is currently suspended due to excessive activity being detected from your IP address 54.158.92.239. Please contact the publisher to request reinstatement.
[Skip to Content Landing]
Article
May 1987

Unusual Neurotoxicity Associated With Amiodarone Therapy

Author Affiliations

From the Division of Cardiology, Department of Medicine (Dr Palakurthy) and the Department of Neurology (Drs Iyer and Meckler), University of Louisville School of Medicine.

Arch Intern Med. 1987;147(5):881-884. doi:10.1001/archinte.1987.00370050077013
Abstract

• One hundred two patients with recurrent, drug-refractory tachyarrhythmias were treated with amiodarone for nine± eight months (mean ± SD) (range, one to 50 months). Forty-five patients exhibited some form of neurotoxic reaction that was severe enough in nine patients to require discontinuation of treatment or reduction in dosage of the drug. The most frequent neurotoxic findings were tremor (44 patients), peripheral neuropathy (ten patients), and ataxia (seven patients). Five patients developed unusual neurotoxic manifestations: brainstem dysfunction characterized by downbeat nystagmus, hemisensory loss and ataxia, severe dyskinesia, jaw tremor, and proximal myopathy. Neurophysiologic studies revealed varying degrees of predominantly demyelinating peripheral neuropathy. Neurotoxic symptoms improved after discontinuing treatment or decreasing the dosage of the drug. Age of the patient and total cumulative dose did not seem to be risk factors for development of neurotoxicity. These neurotoxic findings suggest that amiodarone-induced neurotoxic reactions are not only confined to the peripheral nervous system, but also that parts of the central nervous system (eg, basal ganglia, brain stem, or their connections) may also be involved.

(Arch Intern Med 1987;147:881-884)

×